North Carolina, 2010Lightning Strike in North Carolina, August 19, 2010
August 19, 2010 · NWS ILM · 1 event in 1 county or zone
Firefighters responded to several reports of lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Firefighters responded to several reports of lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 2:31 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 19, 2:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
331 PM EDT THU AUG 19 2010
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD LATER TODAY AS A
FRONT MOVES CLOSER TO THE AREA. THIS FRONT WILL MOVE ACROSS THE
REGION LATER TONIGHT AND EARLY FRIDAY. HIGH PRESSURE WILL BUILD
FROM THE NORTHEAST ON SATURDAY...WITH A SLIGHTLY LESS HUMID AIR
MASS. CONDITIONS MORE TYPICAL OF LATE SUMMER WILL RETURN BY MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 300 PM THURSDAY...HAVE INCREASED POPS TO LIKELY/CATEGORICAL
FOR PORTIONS OF THE ILM CWA FOR THE REMAINDER OF THE AFTERNOON INTO
THE EARLY EVENING...THEN A GRADUAL DECLINE IN POPS DURING THE
OVERNIGHT. PRIMED ATMOSPHERE WITH PWS AROUND 2.5 INCHES WAS JUST
WAITING FOR CONVECTIVE TEMPS TO BE REACHED. AT THE MOMENT MUCH OF
THE ACTIVITY IS CONCENTRATED ACROSS THE COASTAL COUNTIES.
HOWEVER...VIA WATER VAPOR IMAGERY...THE S/W IMPULSE ALOFT WILL
APPROACH THE ILM CWA FROM THE WESTERN PART OF THE CAROLINAS LATER
THIS AFTERNOON AND EVENING...WITH ACTIVITY FURTHER BREAKING OUT AND
FILLING IN ACROSS THE ILM CWA. WILL CONTINUE TO HIGHLIGHT THE HEAVY
RAIN THREAT GIVEN K INDICES OVER 40. WITH 10-15 KT STORM
MOTIONS...WILL NOT HAVE TO WORRY ABOUT INDIVIDUAL STORMS DUMPING
HEAVY AMOUNTS...RATHER THE TRAINING OF CELLS ACROSS THE SAME
LOCATIONS. WITH A COLD FRONT VERY SLOWLY DROPPING SOUTHWARD...THE
TRAINING OF CELLS ACROSS LOCATIONS LOOKS PLAUSIBLE. AS A
RESULT...HAVE INCREASED THE QPF THIS AFTERNOON THROUGH DAYBREAK
FRI. TONIGHTS LOWS HAVE BEEN INCREASED BY SEVERAL DEGREES ESPECIALLY
CLOSER TO THE COAST. EVENTHOUGH COLD FRONT PROGGED TO PUSH
THROUGH...THE N-NE SURGE OF SOMEWHAT DRIER AND COOLER AIR WILL HOLD
OFF UNTIL DAYLIGHT FRIDAY.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...SLOW-MOVING COLD FRONT WILL BE NEAR THE
COAST FRIDAY MORNING...AND PRESS SOUTHWARD AS THE DAY PROGRESSES.
SOME DISCREPANCY IN THE MODELS WITH THE NAM MUCH MORE AGGRESSIVE
THAN GFS IN BRINGING DRIER AIR IN BEHIND THE FRONT. GIVEN RECENT
MODEL PERFORMANCE AND THE QUESTIONABLE VORT MAX IN THE GFS THAT
MIGHT BE FEEDBACK...WILL FAVOR THE NAM GUIDANCE FOR MUCH OF THIS
TIME FRAME. BIGGEST DIFFERENCE IS IN SATURDAY POPS AND
DEWPOINTS...WHERE WE HAVE OPTED TO GO WITH THE DRY FORECAST AND
DEWPOINTS MIXING DOWN INTO THE MID 60S ACROSS MUCH OF THE AREA PER
NAM MOS GUIDANCE. COULD BE A SHARPER GRADIENT IN BOTH POPS AND
DEWPOINTS FROM NORTH TO SOUTH IF THE FRONT HANGS UP.
MAX TEMP FORECAST IN LINE WITH NAM MOS AND MIN TEMPS BASICALLY
SPLIT THE DIFFERENCE BETWEEN NAM/GFS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...WEAK 5H TROFFING IN PLACE AS CUTOFF LOW
LINGERS OFF THE MID ATLANTIC COAST. LATE IN THE PERIOD 5H RIDGE WILL
BEGIN BUILDING BACK IN FROM THE WEST. DISSIPATING SURFACE BOUNDARY
STALLED OFF THE COAST SUN MAY MOVE ONSHORE DURING THE DAY. SOME
DISAGREEMENT BETWEEN THE GFS...WHICH BRINGS THE BOUNDARY ONSHORE
SUN...AND THE ECMWF/CANADIAN/HPC SOLUTION. LOOKS LIKE THE GFS IS
MOVING THE BOUNDARY INLAND IN RESPONSE TO WEAK LOW PRESSURE IT
DEVELOPS OVER THE SOUTHEAST US. THIS FEATURES ORIGINS ARE SUSPECT
AND PLAN TO IGNORE THE GFS SOLUTION. COLD FRONT WILL CROSS THE AREA
LATE MON/EARLY TUE BUT THE LACK OF DYNAMICS AND LIMITED MOISTURE
WILL LEAD TO SPOTTY PRECIP AT BEST. DRY AIR AND DEVELOPING NORTHWEST
FLOW ALOFT LATER TUE THROUGH THE END OF THE PERIOD WILL KEEP POPS
CONFINED TO CHC AND SLIGHT CHC THROUGH THE PERIOD. BEST CHCS WILL BE
EARLY...SUN-TUE AFTERNOON. TEMPS NEAR TO SLIGHTLY ABOVE CLIMO
THROUGH THE PERIOD.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...GOING TO STICK WITH THE PREVIOUS FORECAST WITH STILL
ONLY MODERATE CONFIDENCE AS TO THE TIMING. WENT MAINLY WITH THE
WRF...WITH SCATTERED CONVECTION ALONG THE COAST BEGINNING EARLY
AFTERNOON...AND THEN SECONDARY DEVELOPMENT OF THUNDERSTORMS
ASSOCIATED WITH THE SOUTHWARD SAGGING FRONT. THE STORMS COULD FIRE
WELL INTO THE OVERNIGHT HOURS...WITH THE STORMS DEVELOPING AND
MOVING SOUTHWARD ALONG THE FRONTAL BOUNDARY. CEILINGS FOR THE MOST
PART WILL BE VFR...BECOMING MVFR IN CONVECTION. WITH HIGH
PRECIPITABLE WATER LEVELS...VISIBILITIES COULD BRIEFLY GO BELOW A
MILE IN THE HEAVY RAIN. MAINLY A SOUTHWEST FLOW TODAY...BRIEFLY
GUSTING OVER 25 KTS IN THE STORMS. GOOD CHANCE FOR IFR STRATUS THIS
EVENING WITH ALL THE LOW LEVEL MOISTURE.
EXTENDED OUTLOOK...WIDESPREAD CONVECTION POSSIBLE EARLY FRIDAY WITH
THE PASSAGE OF A COLD FRONT...MAINLY OVER THE SOUTHERN HALF OF THE
CWA. VFR SATURDAY/SUNDAY. MORE CONVECTION POSSIBLE FOR EARLY NEXT
WEEK. FOG/STRATUS ALSO POSSIBLE EACH MORNING.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...SFC FRONT TO DROP JUST SOUTH OF THE AREA
WATERS AROUND DAYBREAK FRIDAY. WINDS PRIOR TO ITS PASSAGE WILL BE SW
THEN VEER TO THE WEST AS THE FRONT APPROACHES. AFTER ITS
PASSAGE...WINDS WILL FURTHER VEER TO THE NW...WITH NORTHERLY
DIRECTION OVER THE WATERS FROM CAPE FEAR NORTH TO SURF CITY. THE NE
SURGE BEHIND THE FRONT WILL BE DELAYED DURING THE 1ST PART OF THE
SHORT TERM. AN EASTERLY SWELL AT 1 TO 2 FEET RUNNING AT 9-11 SECOND
PERIODS WILL COMBINE WITH LOCALLY PRODUCED AROUND 2 FOOT SW-W WIND
DRIVEN WAVES...AND RESULT IN 2 TO 3 FOOT SEAS...WITH AN OCCASIONAL 4
FOOTER IN THE WATERS OFF CAPE FEAR. THUNDERSTORM ACTIVITY WILL
SPORADICALLY MOVE OFF THE MAINLAND OF NC AND SC...AND AFFECT THE
COASTAL WATERS WITH OCCASIONAL TO FREQUENT LTG ALONG WITH NEAR 0
VISIBILITY FROM HEAVY RAINS.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...WILL START OFF FRIDAY MORNING WITH WEST
WINDS OVER THE WATERS...BUT QUICKLY VEER TO NE BY EARLY AFTERNOON
AS THE COLD FRONT DROPS SOUTH. EXPECT WIND SPEEDS HOLDING AT 10-15
KT FOR MOST OF THE PERIOD...WITH A CONTINUED VEER TO THE EAST WITH
TIME...PERHAPS EVEN SOUTHEAST WITH THE SAT AFTERNOON SEABREEZE. IN
SPITE OF ONSHORE FETCH...THE MODEST WIND SPEEDS AND LACK OF
INCOMING SWELL WILL KEEP SEAS AT 2-3 FT.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...NORTH TO NORTHEAST FLOW WILL LINGER A LITTLE
LONGER THAN PREVIOUSLY THOUGHT. COLD FRONT DROPPING IN WILL TAKE A
LITTLE LONGER TO ARRIVE...NOW EXPECTING WINDS TO SHIFT TO SOUTHEAST
MON EVENING. ONE FRONT PUSHES EAST OF THE WATERS...ON TUE...FLOW
WILL BECOME OFFSHORE AND REMAIN NORTHERLY THROUGH THE PERIOD. LITTLE
CHANGE EXPECTED TO THE GRADIENT THROUGH THE PERIOD...WITH SPEEDS 10
TO 15 KT. SEAS WILL RUN 2 TO 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...DCH
SHORT TERM...RAS
LONG TERM...III
AVIATION...DCH/DL
Hazardous weather outlook, Aug 19, 2:35 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT THU AUG 19 2010
NCZ087-096-097-201945-
ROBESON-BLADEN-PENDER-
335 PM EDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT AS A COLD FRONT SLOWLY DROPS SOUTH ACROSS
THE AREA. THUNDERSTORMS POTENTIALLY COULD TRAIN ACROSS LOCATIONS
AND PRODUCE ADDITIONAL HEAVY RAINFALL. LOCATIONS THAT PICKED UP
EXCESSIVE RAINFALL TOTALS LAST NIGHT WILL BE THE MOST SUSCEPTIBLE
TO ANY FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ099>101-SCZ017-023-024-032>034-039-046-201945-
COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
335 PM EDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO THIS
EVENING AS A COLD FRONT SLOWLY DROPS SOUTHWARD...CROSSING THE AREA
LATE TONIGHT. THUNDERSTORMS POTENTIALLY COULD TRAIN ACROSS THE
AREA AND PRODUCE HEAVY RAINFALL RESULTING IN MINOR FLOODING ACROSS
LOW LYING AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-201945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
335 PM EDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
EASTERLY MOVING SHOWERS AND THUNDERSTORMS WILL SPORADICALLY TRACK
OFF THE MAINLAND THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT
SLOWLY DROPS SOUTHWARD ACROSS THE AREA. THE STRONGER STORMS COULD
PRODUCE FREQUENT LIGHTNING...REDUCED VISIBILITY IN HEAVY
RAINFALL...AND POSSIBLY STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DCH
Lightning, New Hanover
- When
- August 19, 2:45 PM EST
- Where
- New Hanover County, 1.39 mi SSE of East Wilmington
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.201, -77.871
Lightning struck a house at 5119 Somersett Lane, causing significant damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
- Damaging Wind in New York, August 19, 2010$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258023.